NEW HAVEN — At least 16 people overdosed starting Thursday morning, and two of them died, after taking a mysterious substance that the victims had purchased thinking it was cocaine, city officials said Friday. Officials initially identified the substance as tainted heroin, and later said they suspect it was a synthetic opioid, but had yet to identify it on Friday afternoon.
The overdoses started Thursday morning and continued through the evening. By the time officials held an 11 a.m. press conference on Friday, 16 people had overdosed in the city, and a police department spokesman said the total could go higher. Neighboring communities also reported overdoses and officials are investigating whether an overdose death in Shelton is related. Flanked by city officials, first responders, doctors and federal law enforcement, New Haven police Chief Dean Esserman said: "Last night we all spoke and made a decision to call a public health emergency. … We need to save lives in New Haven. We need to save our own people's lives."
Authorities said that the victims they interviewed all said they thought they were buying cocaine, not heroin or another opioid.
"This is new. And I want cocaine users to be forewarned when they think they are buying just cocaine, they are not, in these cases as we have seen yesterday," said Deirdre M. Daly, U.S. Attorney for Connecticut. "The cocaine they thought they were buying was a lethal opioid."
Medical professionals and law enforcement officials said they believe fentanyl, a synthetic opioid more than 50 times stronger than heroin, could be to blame. The police said they were making arrangements to quickly test any product they seized. Esserman would not identify the packaging in which the drugs were sold, or whether there was a specific stamp on the bag, typically used to identify the product to users.
New Haven Doctor Discuss Overdoses
Dr. Gail D'Onofrio from Yale-New Haven hospital talks about recent overdoses that have impacted the city. Dr. Gail D'Onofrio of Yale-New Haven Hospital said: "These overdoses were probably a synthetic opioid called fentanyl, but we don't know for sure. … But what I have to say is it wasn't just that drug. … It was something else we call an adulterant. It was something mixed with that that is causing havoc with patient's lungs." She added: "This is not what you've seen before. You can't say you know how much to take. This is unknown."
Assistant Fire Chief Matthew Marcarelli said firefighters and paramedics began responding to the first calls for overdoses about 10:30 a.m. He said the individuals the first responders came upon were not breathing. "Based on those signs and symptoms … they administered our antidote kits that all firefighters are trained to administer," Marcarelli said.
By 3:30 p.m., calls were coming in for multiple people suffering from overdoses in the Newhallville area of the city, he said. They found a number of people who had overdosed about the same time. The victims were administered naloxone. "Some were given three, four, five doses of the antidote kit to attempt to revive them," he said. All of the victims were taken to the hospital, two in cardiac arrest. The overdose cases started to subside around 10:30 p.m., Marcarelli said. The cases strained the department's supply of naloxone, so they reached out to other public safety agencies in the area, as well as the pharmacy at Yale-New Haven Hospital, to make sure they had enough naloxone on hand.
"Whatever the product we were dealing with was stronger than what we were typically encountering," Marcarelli said.
The state's Department of Public Health has pledged 700 naloxone overdose kits to the city's first responders and community providers. "DPH will stay in contact with the New Haven Health Director to continue to monitor the situation, so that we can provide whatever additional assistance New Haven may need," the department said in a statement.
"This is a very dangerous situation and one that we are taking seriously," Gov. Dannel P. Malloy said in a statement.
Esserman said he watched first responders work Thursday to help those who overdosed. "Last night when I responded to a call for two people dozed off in a car off Bowen field, I watched police officers and firefighters bring people back to life with [naloxone]. It was extraordinary," he said. "And not 100 yards away in another car in the same parking lot, three people were overdosing and police and firefighters saved their lives."
About 10:30 p.m., an alert went out that a tainted batch of heroin was on the city streets. At that time, officials were aware of 13 overdoses, with one fatality. New Haven police said they are working swiftly to determine where this drug was coming from, but nothing had been determined as of Friday afternoon. Brian Boyle, assistant special agent in charge of the Drug Enforcement Administration's New England Division, said that federal agents were working closely with partners in the state to assist in tracking down the source.
In a press statement, the New Haven police said: "Heroin and/or cocaine users be warned! The investigation is inconclusive at this time. Any such drug should be considered deadly."
By Nicholas Rondinone - Hartford Courant/June 25, 2016
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.